Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 70, NWS Memphis, TN

March 17, 2017Dunklin County, Pemiscot County, Missouri; Mississippi County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Mar 17, 2017, 6:35 PM CDT for Dunklin County, Pemiscot County, Missouri; Mississippi County, Arkansas. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 17, 2017, 6:35 PM CDT (23:35 UTC)
Expired
Mar 17, 2017, 7:00 PM CDT
In force
25 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Mississippi County, AR, Dunklin County, MO, Pemiscot County, MO

The radar

The Memphis radar (KNQA), 81 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 17, 6:57 PM CDTHAIL 13 S Senath, MOQUARTER SIZED HAIL DAMAGED AUTO WINDSHIELD.
Mar 17, 6:57 PM CDTHAIL 1Hornersville, MOQUARTER SIZED HAIL DAMAGED AUTO WINDSHIELD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 11.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 321 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
321 m²/s²
0-3 km storm-relative helicity
442 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

278 
WUUS54 KMEG 172335
SVRMEG
ARC093-MOC069-155-180000-
/O.NEW.KMEG.SV.W.0070.170317T2335Z-170318T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
635 PM CDT FRI MAR 17 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  North central Mississippi County in eastern Arkansas...
  Southern Pemiscot County in southeastern Missouri...
  Southeastern Dunklin County in southeastern Missouri...

* Until 700 PM CDT

* At 635 PM CDT, a severe thunderstorm was located over Hornersville,
  or near Senath, moving east at 50 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Blytheville, Caruthersville, Gosnell, Steele, Senath, Hornersville,
  Cooter, Deering, Holland, Calumet, Burton, Number Nine, Armorel,
  Yarbro, Rives, Hornersville Junction, West Hermondale, New Survey,
  Vincit and Gilbert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3614 8960 3610 8963 3610 8966 3609 8968
      3604 8969 3600 8972 3600 8973 3599 8973
      3587 8984 3610 9026 3624 8988
TIME...MOT...LOC 2335Z 286DEG 44KT 3608 9010 

HAIL...1.00IN
WIND...<50MPH
 
$$
1 follow-up statement
117 
WWUS54 KMEG 172350
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
650 PM CDT FRI MAR 17 2017

ARC093-MOC069-155-180000-
/O.CON.KMEG.SV.W.0070.000000T0000Z-170318T0000Z/
Mississippi AR-Pemiscot MO-Dunklin MO-
650 PM CDT FRI MAR 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTH CENTRAL MISSISSIPPI...SOUTHWESTERN PEMISCOT AND
SOUTHEASTERN DUNKLIN COUNTIES...

At 650 PM CDT, a severe thunderstorm was located near Gosnell, moving
east at 45 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Blytheville, Gosnell, Steele, Hornersville, Cooter, Holland, Calumet,
Burton, Number Nine, Armorel, Yarbro, Hornersville Junction, West
Hermondale, Samford, New Survey, Channel, Gilbert, Denton, Tyler and
Covington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3607 8973 3606 8970 3604 8969 3600 8972
      3600 8973 3599 8973 3587 8984 3605 9013
      3612 8989
TIME...MOT...LOC 2350Z 286DEG 38KT 3603 8993 

HAIL...1.00IN
WIND...<50MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 3:10 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Mar 17, 3:10 PM CDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
310 PM CDT Fri Mar 17 2017

.DISCUSSION...

Skies are partly cloudy across the forecast area this afternoon
with temperatures ranging from the mid 50s to lower 70s.
Currently, a few light showers are moving northern sections of the
forecast area.

A cold front currently stretches from northern Illinois through
southwest Missouri and into northwest Texas. As the front moves
southeast tonight, some showers and isolated thunderstorms are
expected to develop ahead of the front and move through the
forecast area. Most areas should not see any severe weather, but
an isolated thunderstorms with large hail is not out of the
question. Temperatures will be relatively mild tonight with lows
Saturday morning in the upper 40s to upper 50s. The cold front
will move out of north Mississippi Saturday morning with a few
showers possible along and just behind the front. High pressure
will start to build into the region by the afternoon hours. The
air behind this cold front is not much cooler than ahead of it so
temperatures will remain on the warm side with highs in the mid
60s to lower 70s.

High pressure will remain in control of the weather for the
remainder of the weekend. It will remain dry for the period from
Saturday night through Sunday night. Temperatures have been on the
cool side Saturday night with lows Sunday morning in the upper 30s
to mid 40s. Temperatures on Sunday will be a little cooler than
Saturday with highs mainly in the 60s.

A cold front will approach the region on Monday with some
thunderstorms possible over extreme northern sections of the
forecast area. Monday will be the warmest day of the forecast
period with highs approaching 80 degrees over the southern half of
the forecast area. The cold front will move into the forecast area
Monday night and then move south into central Mississippi on
Tuesday. This will mean more showers and thunderstorms are
expected for both periods. The models differ on what happens to
this front on Tuesday night through Wednesday night with regards
to its location and how much of the front remains. With the front
expected to somewhere in the vicinity of the forecast area, a few
showers and thunderstorms will be possible from Tuesday night
through Wednesday night.

A warm front will lift north through the forecast area on Thursday
bringing more showers and thunderstorms with it. A significant
storm system is expected to move into the central Plains Thursday
night and move east next Friday. This system will start to spread
showers and thunderstorms starting Thursday night and continuing
through next Friday.

ARS

&&

.AVIATION...18Z TAFs

A cold front will move through the Midsouth late tonight into
early Saturday. Showers and a few thunderstorms will occur ahead
of the front, mainly tonight. MVFR conditions will prevail this
afternoon and evening followed by IFR conditions overnight ahead
of the front. VFR conditions will occur immediately behind the
front into Saturday. Gusty S-SW winds will veer to the W tonight
and decrease in velocity then becoming N-NW behind the cold front
early Saturday.

SWC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 17, 4:38 AM CDT, 13 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
438 AM CDT Fri Mar 17 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-181145-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
438 AM CDT Fri Mar 17 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

JLH

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Severe Thunderstorm Warnings in Arkansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.